Alert archive / Missouri / Flash Flood Warnings in 2020
Flash Flood Warning 10, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at May 24, 2020, 6:22 PM CDT for Pike County, Ralls County, Missouri. It was in force for 5 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2020, 6:22 PM CDT (23:22 UTC)
- Expired
- May 24, 2020, 11:23 PM CDT
- In force
- 5 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pike County, MO, Ralls County, MO
The radar
The St Louis radar (KLSX), 110 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 9:07 PM CDT | FLASH FLOOD | 5 Nw Spencerburg, MO | HIGHWAY F FLOODED DUE TO WATER OVER ROADWAY NEAR SPENCER CREEK. |
| May 24, 9:09 PM CDT | FLASH FLOOD | 4 Ne Perry, MO | HIGHWAY 19 CLOSED DUE TO WATER OVER ROADWAY BETWEEN CENTER AND PERRY. |
| May 24, 10:24 PM CDT | FLASH FLOOD | 4 Nnw Spencerburg, MO | SMALL STREAM GAUGE AT FRANKFORD ON SPENCER CREEK OUT OF ITS BANKS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 165 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.4 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -372 J/kg
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
825
WGUS53 KLSX 242322
FFWLSX
MOC163-173-250515-
/O.NEW.KLSX.FF.W.0010.200524T2322Z-200525T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
622 PM CDT Sun May 24 2020
The National Weather Service in St Louis has issued a
* Flash Flood Warning for...
Ralls County in northeastern Missouri...
Northwestern Pike County in northeastern Missouri...
* Until 1215 AM CDT.
* At 621 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Hannibal, New London, Perry, Center, Frankford, Spaulding,
Spencerburg, Ilasco, Saverton and Ashburn.
Additional rainfall amounts of 1-2 inches are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3966 9127 3962 9122 3960 9117 3956 9117
3955 9116 3954 9110 3950 9107 3932 9144
3933 9171 3951 9171 3969 9142 3969 9131
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
Gosselin2 follow-up statements
476
WGUS73 KLSX 250212
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
912 PM CDT Sun May 24 2020
MOC163-173-250515-
/O.CON.KLSX.FF.W.0010.000000T0000Z-200525T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ralls MO-Pike MO-
912 PM CDT Sun May 24 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
RALLS AND NORTHWESTERN PIKE COUNTIES IN NORTHEASTERN MISSOURI...
At 911 PM CDT, law enforcement reported several roadways closed due
to flash flooding including Highway F at Spencer Creek and Highway
19 between Perry and Center. Two to locally more than four inches of
rain have fallen. Flash flooding is ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Hannibal, New London, Perry, Center, Frankford, Spaulding,
Spencerburg, Ilasco, Saverton and Ashburn.
This includes the following streams and drainages...
East Fork, West Lick Creek, Marble Creek, Ely Creek, Purdey Creek,
Hippo Branch, Plum Creek, Grassy Creek, Turkey Creek, McDowell
Branch, Owl Creek, Hascall Creek, Fools Creek, East Lick Creek,
Middle Fork Salt River, Mississippi River, Lick Creek, Bear Branch,
Brush Creek, Little Creek, Battle Creek, Burbridge Creek, Rocklick
Branch, Denny Run, Salt River, Hays Creek, Horn Branch, Haw Creek,
Weatherly Branch and Spencer Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3966 9127 3962 9122 3960 9117 3956 9117
3955 9116 3954 9110 3950 9107 3932 9144
3933 9171 3951 9171 3969 9142 3969 9131
FLASH FLOOD...OBSERVED
$$
Gosselin807
WGUS73 KLSX 250423 RRA
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
1123 PM CDT Sun May 24 2020
MOC163-173-250433-
/O.CAN.KLSX.FF.W.0010.000000T0000Z-200525T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ralls MO-Pike MO-
1123 PM CDT Sun May 24 2020
...THE FLASH FLOOD WARNING FOR RALLS AND NORTHWESTERN PIKE COUNTIES
IN NORTHEASTERN MISSOURI IS CANCELLED...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3966 9127 3962 9122 3960 9117 3956 9117
3955 9116 3954 9110 3950 9107 3932 9144
3933 9171 3951 9171 3969 9142 3969 9131
$$
BSHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at May 24, 6:06 PM CDT, 16 minutes earlier.
Area forecast discussion, May 24, 6:06 PM CDT, 16 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 606 PM CDT Sun May 24 2020 .SHORT TERM... (Through Late Monday Night) Issued at 245 PM CDT Sun May 24 2020 The main focus of the period will be on convective trends this afternoon/evening and then again tomorrow afternoon/evening. Convection has blossomed across portions of eastern MO and southwest IL this afternoon, in response to a weak shortwave trough/MCV moving through the southwesterly flow aloft. Additional thunderstorms are developing across portions of southwest and central MO at this hour. For the rest of this afternoon/evening, expect thunderstorm coverage to continue to increase mainly across central MO. Observations indicate weak convergence across southwest MO (WSW winds to ESE surface winds) which should be enough to continue to develop thunderstorms in a generally uncapped atmosphere. The latest mesoanalysis indicates MLCAPEs around 2500-3000 J/kg. The limiting factor to a more robust severe weather threat remains deep layer shear, which is only about 10-15 knots. That being said, fairly dry air between 5-10k feet has contributed to high DCAPE values (1000-1300 J/kg). Thus, cannot rule out a localized damaging wind gust this afternoon into this evening, especially across central MO where deep layer shear is a bit stronger compared to points further east. Otherwise, convection should wane with the loss of daytime heating this evening. A rogue shower or storm will be possible overnight due to some weak moisture convergence, but most areas will remain dry. Additional showers/storms are likely on Monday as more weak shortwaves rounding an upper-level low interact with the warm and moist airmass in place. However, given guidance has been a bit overcooked on coverage the past couple of days, have lowered pops a bit from the previous forecast to be on the lower end of the ensemble guidance. Deitsch .LONG TERM... (Tuesday through Next Sunday) Issued at 245 PM CDT Sun May 24 2020 The synoptic pattern at the start of the long term period will feature a very "blocky" flow regime, with a textbook omega block in place over the CONUS. We will be near the closed upper-level low that will slowly meander across the Central Plains into the mid- Mississippi River Valley. This system will set the stage for an unsettled period of weather this week. The latest ensemble guidance suggests the upper-level low will officially become cut off from the westerlies on Tuesday as it meanders near the OK/TX border. This will place the region on the east side of the system, allowing Gulf moisture to pump in on southerly flow. Weak shortwaves rounding the upper level low will keep the threat of thunderstorms in the forecast Tuesday into Wednesday. The National Blend of Models shows similar chances of convection (60-70% chances) each afternoon/evening on Tuesday into Wednesday. Given the setup, this seems reasonable. It will not be an all day rain, but good coverage of showers/thunderstorms are expected each day. On Thursday, a cold front will ooze into the region from the northwest. Given the proximity of the upper-level low providing upper-level support along with a convergent surface boundary, this should provide the best coverage of the period (which is supported by the NBM ensemble guidance as well). Uncertainty increases a bit as we head into the Friday on the frontal placement, but it appears at least southeast MO and southwest IL will be close enough to the front to bring good chances for additional showers/storms. We should finally see a bit drier weather infiltrate behind the front on Saturday and Sunday. Temperatures Tuesday through Thursday will be in the upper 70s and lower 80s, with slightly cooler weather working in Friday and Saturday. Deitsch && .AVIATION... (For the 00z TAFs through 00z Monday Evening) Issued at 551 PM CDT Sun May 24 2020 Today's storms will weaken and eventually end as we move into the evening hours. Quiet VFR conditions will then prevail into tomorrow morning. Tomorrow will look pretty similar to today with isolated storms becoming more widespread in the afternoon. Like today, it will be rather difficult to pick out exactly when or where storms will develop tomorrow afternoon, so have gone with an extended period of VCTS for the time being. SPECIFICS FOR KUIN: A severe storm looks to track just north of the airport within the next hour, capable of producing winds in excess of 60 mph. Winds will likely be more muted at the terminal, though I would not be surprised to see gusts up to 30. SPECIFICS FOR KSTL: There is some concern that the line of storms west of the STL metro will bring another round of storms into the area. However, these storms should begin gradually decaying as we move into the evening hours. Additionally, the storms currently over the metro have likely sapped much of the energy for additional storms. Given these limiting factors, have just gone with VCTS for the next few hours. BSH && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 24, 3:10 PM CDT, 3 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 310 PM CDT Sun May 24 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-252015- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 310 PM CDT Sun May 24 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Showers and thunderstorms are possible this evening. Main threats will be localized damaging winds to 60 mph, small hail, and frequent lightning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance of thunderstorms for parts of the area from Monday through Saturday. Major flooding is occurring or forecast along the Illinois River from LaGrange to Valley City. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Deitsch
In the hours before
Local storm report, May 24, 5:02 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
502 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL LA BELLE 40.12N 91.92W
05/24/2020 E0.70 INCH LEWIS MO LAW ENFORCEMENT
&&
KDLocal storm report, May 24, 5:18 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
518 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL LA BELLE 40.12N 91.91W
05/24/2020 E1.00 INCH LEWIS MO PUBLIC
&&
KDLocal storm report, May 24, 5:34 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
534 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL MONTICELLO 40.12N 91.71W
05/24/2020 E0.50 INCH LEWIS MO LAW ENFORCEMENT
&&
KDLocal storm report, May 24, 5:35 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
535 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 3 NE EWING 40.05N 91.67W
05/24/2020 E0.25 INCH LEWIS MO LAW ENFORCEMENT
&&
KDLocal storm report, May 24, 5:56 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
556 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL LA GRANGE 40.05N 91.50W
05/24/2020 E0.25 INCH LEWIS MO TRAINED SPOTTER
&&
KDLocal storm report, May 24, 6:07 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
607 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM FLASH FLOOD 1 NE VICTORIA 38.18N 90.52W
05/24/2020 JEFFERSON MO PUBLIC
CREEK OUT OF ITS BANKS AND OVER A ROADWAY
NEAR ARGONNE ROAD AND HIGHWAY P.
&&
KDThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 3:54 PM CDT | Severe Thunderstorm Warning | LSX | Knox | 51 min |
| May 24, 4:08 PM CDT | Severe Thunderstorm Warning | LSX | Knox, Lewis | 52 min |
| May 24, 4:31 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Saint Charles, Warren | 30 min |
| May 24, 5:13 PM CDT | Flash Flood Warning | LSX | Jefferson | 4 hr |
| May 24, 5:18 PM CDT | Severe Thunderstorm Warning | LSX | Lewis | 42 min |
| May 24, 5:25 PM CDT | Areal Flood Advisory | LSX | Knox, Lewis | 3 hr |
| May 24, 5:44 PM CDT | Severe Thunderstorm Warning | LSX | Lewis | 46 min |
| May 24, 6:55 PM CDT | Severe Thunderstorm Warning | LSX | Pike, Ralls | 22 min |
Nearby
Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.